Alert archive / Colorado / High Wind Watches in 2024
High Wind Watch 9, NWS Pueblo, CO
NWS Pueblo, CO issued this high wind watch at Dec 29, 2024, 3:08 AM MST for El Paso County, Fremont County, Teller County, Colorado. It took effect at Dec 30, 2024, 5:00 AM MST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Dec 29, 2024, 3:08 AM MST (10:08 UTC)
- In effect from
- Dec 30, 2024, 5:00 AM MST
- Expired
- Dec 29, 2024, 1:39 PM MST
- In force
- Issued by
- NWS Pueblo, CO
Counties El Paso County, CO, Fremont County, CO, Teller County, CO
The radar
The Pueblo radar (KPUX), 81 km from the middle of the area, began a volume at 10:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 00:00Z, 10.1 hours before the alert went out and 302 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1120 m above ground
- 0-6 km bulk shear
- 74 kt
- 0-1 km storm-relative helicity
- 134 m²/s²
- 0-3 km storm-relative helicity
- 457 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
934 WWUS75 KPUB 291008 NPWPUB URGENT - WEATHER MESSAGE National Weather Service Pueblo CO 308 AM MST Sun Dec 29 2024 COZ081-082-084-085-291815- /O.NEW.KPUB.HW.A.0009.241230T1200Z-241230T2100Z/ Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet-Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet-Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet- Including Peterson Space Force Base, Pikes Peak, Colorado Springs, Black Forest, and Woodland Park 308 AM MST Sun Dec 29 2024 ...HIGH WIND WATCH IN EFFECT FROM EARLY MONDAY MORNING THROUGH MONDAY AFTERNOON... * WHAT...Northwest winds 30 to 40 mph with gusts up to 70 mph possible. * WHERE...Teller County and the Rampart Range including Pikes Peak, and El Paso County. * WHEN...From early Monday morning through Monday afternoon. * IMPACTS...Damaging winds could blow down trees and power lines. Widespread power outages are possible. Travel could be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...The strongest gusts are expected between the leeward side of the Ramparts and I-25 corridor, though strong gusts spreading across eastern El Paso County will be possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates. && $$ Visit us at http://www.weather.gov/pub Simcoe
2 follow-up statements
834 WWUS75 KPUB 291739 NPWPUB URGENT - WEATHER MESSAGE National Weather Service Pueblo CO 1039 AM MST Sun Dec 29 2024 COZ081-082-084-085-300145- /O.CON.KPUB.HW.A.0009.241230T1200Z-241230T2100Z/ Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet-Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet-Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet- Including Black Forest, Colorado Springs, Woodland Park, Peterson Space Force Base, and Pikes Peak 1039 AM MST Sun Dec 29 2024 ...HIGH WIND WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH MONDAY AFTERNOON... * WHAT...Northwest winds 30 to 40 mph with gusts up to 70 mph possible. * WHERE...Teller County and the Rampart Range including Pikes Peak, and El Paso County. * WHEN...From late tonight through Monday afternoon. * IMPACTS...Damaging winds could blow down trees and power lines. Widespread power outages are possible. Travel could be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...The strongest gusts are expected between the leeward side of the Ramparts and I-25 corridor, though strong gusts spreading across eastern El Paso County will be possible Monday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates. && $$ Visit us at http://www.weather.gov/pub KT
841 WWUS75 KPUB 292039 NPWPUB URGENT - WEATHER MESSAGE National Weather Service Pueblo CO 139 PM MST Sun Dec 29 2024 COZ081-082-084-085-300445- /O.UPG.KPUB.HW.A.0009.241230T1200Z-241230T2100Z/ /O.NEW.KPUB.HW.W.0014.241230T0600Z-241231T0000Z/ Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet-Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet-Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet- Including Black Forest, Woodland Park, Pikes Peak, Peterson Space Force Base, and Colorado Springs 139 PM MST Sun Dec 29 2024 ...HIGH WIND WARNING IN EFFECT FROM 11 PM THIS EVENING TO 5 PM MST MONDAY... * WHAT...Northwest winds 30 to 40 mph with gusts up to 65 mph expected. Higher gusts are possible over Pikes Peak. * WHERE...Teller County and the Rampart Range including Pikes Peak, and El Paso County. * WHEN...From 11 PM this evening to 5 PM MST Monday. * IMPACTS...Damaging winds could blow down trees and power lines. Widespread power outages are possible. Travel will be difficult, especially for high profile and light weight vehicles. * ADDITIONAL DETAILS...The strongest winds are expected west of Interstate 25. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain in the lower levels of your home during the windstorm, and avoid windows. Watch for falling debris and tree limbs. Use caution if you must drive. && $$ COZ087-088-300445- /O.NEW.KPUB.HW.W.0014.241230T0600Z-241231T0000Z/ Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Including Trinidad and Walsenburg 139 PM MST Sun Dec 29 2024 ...HIGH WIND WARNING IN EFFECT FROM 11 PM THIS EVENING TO 5 PM MST MONDAY... * WHAT...West winds 25 to 35 mph with gusts up to 65 mph expected. * WHERE...Trinidad Vicinity/Western Las Animas County Below 7500 Feet and Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet. * WHEN...From 11 PM this evening to 5 PM MST Monday. * IMPACTS...Damaging winds could blow down trees and power lines. Widespread power outages are possible. Travel will be difficult, especially for high profile and light weight vehicles. * ADDITIONAL DETAILS...The strongest winds are expected along and west of Interstate 25 overnight, spreading eastward Monday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain in the lower levels of your home during the windstorm, and avoid windows. Watch for falling debris and tree limbs. Use caution if you must drive. && $$ COZ083-086-094>096-099-300445- /O.NEW.KPUB.HW.W.0014.241230T1500Z-241231T0000Z/ Canon City Vicinity/Eastern Fremont County-Pueblo Vicinity/Pueblo County Below 6300 Feet-Eastern Las Animas County-Western Kiowa County-Eastern Kiowa County-Springfield Vicinity/Baca County- Including Penrose, Springfield, Eads, Canon City, Walsh, Pueblo, Sheridan Lake, Branson, and Kim 139 PM MST Sun Dec 29 2024 ...HIGH WIND WARNING IN EFFECT FROM 8 AM TO 5 PM MST MONDAY... * WHAT...Northwest winds 25 to 35 mph with gusts up to 60 mph expected. * WHERE...Kiowa, Pueblo, Eastern Las Animas, Baca, and Canon City Vicinity/Eastern Fremont Counties. * WHEN...From 8 AM to 5 PM MST Monday. * IMPACTS...Damaging winds could blow down trees and power lines. Widespread power outages are possible. Travel will be difficult, especially for high profile and light weight vehicles. * ADDITIONAL DETAILS...Strong cross winds are expected on north to south highways. Patchy blowing dust may be possible on the Plains. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain in the lower levels of your home during the windstorm, and avoid windows. Watch for falling debris and tree limbs. Use caution if you must drive. && $$ Visit us at http://www.weather.gov/pub KAM
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this high wind watch went out at Dec 28, 10:30 PM MST, 4 hours 38 minutes earlier. Its key messages:
- Snow continues over the Central Mountains north of Cottonwood Pass through Sunday morning.
- Warm on the Plains for Sunday.
- Another round of wind driven snow for Sunday night/Monday for the central mountains.
- Very windy Sunday night and Monday, with the potential for near high wind criteria gusts and critical fire weather potential across portions of the southeast plains on Monday.
- Colder for Tuesday through Thursday behind a cold front with the potential for some light snow showers Tuesday/Tues night with the next weakening system tracking through NW flow.
Area forecast discussion, Dec 28, 10:30 PM MST, 4 hours 38 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 1030 PM MST Sat Dec 28 2024 .KEY MESSAGES... - Snow continues over the Central Mountains north of Cottonwood Pass through Sunday morning. - Warm on the Plains for Sunday. - Another round of wind driven snow for Sunday night/Monday for the central mountains. - Very windy Sunday night and Monday, with the potential for near high wind criteria gusts and critical fire weather potential across portions of the southeast plains on Monday. - Colder for Tuesday through Thursday behind a cold front with the potential for some light snow showers Tuesday/Tues night with the next weakening system tracking through NW flow. && .SHORT TERM /THROUGH SUNDAY/... Issued at 214 PM MST Sat Dec 28 2024 Currently...satellite imagery shows a weak disturbance moving across northwest Colorado, with widespread northwest flow across the state. This has spread mid and high level cloud cover across the region. Observations have snow confined to the Central Mountains, mainly north of Cottonwood Pass. On the Plains, temperatures have warmed into the mid 50s to near 60, with breezy west winds gusting to near 20 to 25 mph along the I-25 corridor. Tonight...not much change expected with upper level flow pattern, with continued northwest flow across Colorado. Periods of light snow will continue over the Central Mountains with an additional 2 to 4 inches possible north of Cottonwood Pass. Winds will also be strong over the higher terrain producing areas of blowing snow. Temperatures across the Plains will be the main issue overnight. While not conducive to mountain wave activity, some potential for gusty winds will be possible across the Wet Mountain Valley, and in the lee of the southern Sangre de Cristo Range. Kept temperatures on the warmer side overnight, with lows generally in the 40s. As you move east, lows will likely fall into the lower 30s to upper 20s along the lower Arkansas River Valley. Sunday...upper ridging over the Intermountain West will flatten and shift eastward across Colorado. This will force flow more westerly across the region. The snow over the Central Mountains will dissipate through the late morning to early afternoon and pretty much stop briefly by Sunday evening. Blowing snow will continue to be an issue over the higher terrain with gusty winds continuing through the day. Across the Plains, enhanced mixing will help boost temperatures through the 50s and into the 60s. Expect highs to range in the 10 to 15 degrees above normal for this time of year. Mozley && .LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/... Issued at 214 PM MST Sat Dec 28 2024 Next potent upper jet/shortwave trough will move across CO Sunday night and Monday. This will spread strong winds and another round of snow into the central mountains late Sunday night through mid day Monday. Another round of winter highlights may be needed for the Sawatch and Mosquito ranges, especially for the blowing snow aspect as wind gusts in excess of 60 mph will be possible as the upper jet moves in. This event looks like mostly strong gusty winds for the plains with a small window for mountain wave high winds Sunday evening transitioning to a brute force mixing event late Sunday night into Monday as the upper jet crosses the mountains and downward forcing helps momentum transfer to the surface in spotty areas along the southern I-25 corridor. (Cross-sections attain quite a bit of forward shear early Monday morning which should quickly reduce mountain wave high wind potential.) Interrogation of probabilistic data from NBM and HREF still shows probabilities of 30-70% of gusts in excess of 50 mph across the mountains with 20-40% across Kiowa county and far eastern plains. But probabilities really tail off quickly for above high wind criteria (58 mph lower elevations, 75 mph mountains). Best chance for high winds favor the southern I-25 corridor (Huerfano and western Las Animas counties) in HREF for Sunday night and across the far northeast plains on Mon in NBM where the surface pressure gradient is tightest. Values range from roughly 30-60% in HREF to 20% or less in the NBM for these areas. Of course higher res HREF has a better chance of resolving the high winds and only extends out through Sun night, so do expect some increase in probabilities in the NBM across the far eastern plains once the high res models start resolving this event. For now, still not enough confidence for a high wind watch, though if we did, zones 87 and 88 and possibly 95 and 96 (Kiowa county) would be the choice locations. Confidence is higher in the potential for critical fire weather conditions across the plains on Monday, especially along the I-25 corridor and southern portions of the southeast plains south of highway 50. Some models and ensemble members are drier than others with the surface dew points in the downslope flow on Monday, but NBM mean RHs have come down below 18% for much of the southeast plains. Given the potential for winds up to 50 mph for most areas, this will necessitate some fire weather highlights for the southeast plains and southern portions of the I-25 corridor for Monday and fire weather watches have been posted for all but Kiowa and northern El Paso county. Northwest flow remains over the area through much of next week with another fast moving upper trof moving across the area Tue/Tue night. GFS has trended towards the other long range models with a weaker more open system traversing the state in NW flow. GFS and its ensemble mean is still slightly more amplified than other long range models and brings some spotty isolated showers into the plains during this time period. This is still the outlier with most other model/ensemble means keeping it dry east of the mountains. Otherwise expect another round of snow for the central mountains, though amounts look light. Northwest flow will reinforce the colder air across the region behind Monday's system resulting in below normal temperatures for Tue through Thu. Some minor warming returns for late week into next weekend as another upper ridge translates in from the west. -KT && .AVIATION /06Z TAFS THROUGH 06Z MONDAY/... Issued at 1025 PM MST Sat Dec 28 2024 VFR at all taf sites the next 24 hrs. Strong NW flow aloft will persist into Sunday morning across the area, with llws at KPUB and KCOS until around 12z. On Sunday, light sly wind at KALS will turn wly and gust 20-25 kts from late afternoon into early evening, while at KCOS and KPUB, light to moderate e-se flow will develop by midday, before switching to gusty w-nw 00z-01z. && .PUB WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory until noon MST Sunday for COZ058-060. Fire Weather Watch from Monday morning through Monday afternoon for COZ227>233-235>237. && SHORT TERM...MOZLEY LONG TERM...KT AVIATION...PETERSEN
Hazardous weather outlook, Dec 28, 9:32 PM MST, 5 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 932 PM MST Sat Dec 28 2024 COZ058>089-093>099-300445- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 932 PM MST Sat Dec 28 2024 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...Tonight Snow and wind will continue across the central mountains overnight into early Sunday morning. 3 to 6 inches of wind driven snow are likely. The heaviest snow is expected to occur generally north of Cottonwood Pass. Winds will gust to 40 to 50 mph across the central mountains through the night. .DAYS TWO THROUGH SEVEN...Sunday through Friday Another round of light to moderate snow is expected along the mountains, especially the central mountains, Sunday night into Monday morning. Strong winds are expected to cause blowing snow and areas of reduced visibility. Strong winds are expected to develop along the mountains Sunday night, with wind gusts around 50-70 mph expected, with isolated higher gusts possible. Gusty winds will spread across the lower elevations Monday, with widespread 30-50 mph winds expected. Critical fire weather conditions return Monday, especially across the plains, as dry air and strong winds up to around 50 mph overspread the area. For Tuesday and beyond, multiple systems will influence the area, bringing additional rounds of light to moderate snow for the mountains, especially the central mountains. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible over portions of the region. 10/SIMCOE
In the hours before
Local storm report, Dec 29, 2:03 AM MST, 1 hour 5 minutes before
Preliminary Local Storm Report
National Weather Service Pueblo CO
203 AM MST Sun Dec 29 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 AM Snow 2 NE Leadville 39.27N 106.27W
12/29/2024 M2.2 Inch Lake CO Trained Spotter
0.19 SWE. 24 hour daily total.
&&The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 29, 12:45 AM MST | Winter Weather Advisory | PUB | Chaffee, Lake, Saguache | 37 hr |
| Dec 29, 3:09 AM MST | Red Flag Warning | PUB | Baca, Bent, Crowley, El Paso, Huerfano, Kiowa and 5 more | 39 hr |
| Dec 29, 1:39 PM MST | High Wind Warning | PUB | Baca, Custer, El Paso, Fremont, Huerfano, Kiowa and 3 more | 27 hr |
Nearby
High Wind Watches in Colorado, 2024Every high wind watch in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.